Colorado, 2003

Flash Flood in Colorado, June 29 to 30, 2003

June 29 to 30, 2003 · NWS PUB · 1 event in 1 county or zone

especially southern areas. Water reached the doorsteps of some resident's homes while arroyo's were running at and even occasionally over their banks.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Thunderstorms with very heavy rainfall produced some flash flooding in the vicinity of La Junta...especially southern areas. Water reached the doorsteps of some resident's homes while arroyo's were running at and even occasionally over their banks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 29, 12:31 PM MST, 11 hours 9 minutes earlier.

Area forecast discussion, Jun 29, 12:31 PM MST, 11 hours 9 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
131 PM MDT SUN JUN 29 2003

SHORT TERM DISCUSSION...TONIGHT AND MONDAY

SATELLITE/RADAR INDICATES FIRST STORMS OF THE DAY HAVE ALREADY FIRED
UP ALONG THE CONTINENTAL DIVIDE, FROM THE BRECKENRIDGE AREA SOUTH
ACROSS SALIDA, DOWN TO SAGUACHE, TO NEAR CREEDE, TO NEAR WOLF CREEK
PASS ALL THE WAY DOWN TO ANTONITO.  ADDITIONAL STORMS HAVE ALREADY
FIRED OUT AHEAD OF THE SOUTHERN END OF THE LINE, NEAR WESTON IN
WESTERN LAS ANIMAS COUNTY, AND NEAR LA VETA IN WESTERN HUERFANO
COUNTY.  HAVE RAISED POPS TO SCATTERED COVERAGE IN THE SAN JUANS,
LA GARITAS AND SAN LUIS VALLEY TO REFLECT GREATER COVERAGE THERE.
ALAMOSA DEWPOINT IS NEAR 40, WHICH FOR THAT ELEVATION (7500 FEET)
IS ROUGHLY EQUIVALENT TO A 50 DEWPOINT IN PUEBLO.  SO THEY SHOULD
SEE A LITTLE BETTER COVERAGE TODAY THAN USUAL.

ACTIVITY SHOULD CONTINUE MARCHING SOUTHEAST THROUGH THE AFTERNOON,
INTENSIFYING AS IT REACHES THE HIGHER CAPE AND GREATER INSTABILITY
AVAILABLE ON THE PLAINS.  WITH SFC DEWPOINTS WIDESPREAD IN THE MID
TO HIGH 50S ACROSS THE PLAINS, LAPS CAPES ARE RANGING FROM 500 TO
3000 J/KG AT THIS TIME.  AS EXPECTED, THE HIGHEST VALUES ARE
LINED UP ALONG THE I-25 CORRIDOR FROM EL PASO COUNTY SOUTH ACROSS
PUEBLO COUNTY, DOWN THROUGH HUERFANO COUNTY.  LIS ARE GREATEST
THESE AREAS AS WELL, RANGING FROM -4 TO -8 AT THE PRESENT TIME.
EXPECT CONVECTION COMING OFF THE MOUNTAINS WILL FLARE UP NICELY
AT IT ENTERS THE I-25 CORRIDOR, SOMETIME IN THE NEXT 1 TO 2 HOURS.

SHOULD BE ENOUGH TIME AFTER THIS FIRST ROUND OF CONVECTION GOES
THROUGH EARLY THIS AFTERNOON, FOR THE ATMOSPHERE TO RECHARGE AND
ALLOW ADDITIONAL CONVECTION TO FIRE ALONG AND NEAR THE MOUNTAINS
LATE THIS AFTERNOON INTO THIS EVENING.

BELIEVE COVERAGE WILL NOT BE QUITE AS GOOD FARTHER EAST ACROSS
THE PLAINS.  MODELS SOUNDINGS FOR AREAS OUT EAST INDICATE A
PERSISTENT MID LEVEL CAP THROUGH THE AFTERNOON AND EVENING
THAT COULD PUT A DAMPER ON AT LEAST SOME OF THE CONVECTION
OUT THAT WAY.  ALSO, DUE TO A LITTLE MORE CLOUD COVER, AND
AND A LITTLER COOLER AIRMASS, INSTABILITY AND CAPE VALUES ARE
RUNNING A LITTLE BEHIND THOSE VALUES FARTHER WEST.  THIS, OF
COURSE, WOULD TEND TO LIMIT THEIR POTENTIAL TOO.  HOWEVER,
IF SOME ORGANIZED, OR GOOD-SIZED AREAS OF CONVECTION CAN
GET GOING ON THE PLAINS NEAR THE MOUNTAINS, SOME OF THIS
ENERGY SHOULD BE ABLE TO HOLD TOGETHER AS IT HEADS EAST.

THERE IS ONCE AGAIN THE POTENTIAL FOR SOME ORGANIZED SEVERE
MULTI-CELLULAR CONVECTION ON THE PLAINS THIS EVENING WITH
0-6KM BULK SHEAR VALUES RUNNING 30-35 KNOTS.  THE MAIN
THREAT BEING LARGE HAIL TO AROUND 1 INCH IN DIAMETER AND
WIND GUSTS TO AROUND 60 MPH.

PW VALUES ARE AT THEIR HIGHEST TONIGHT, COMING UP OVER
1 INCH ACROSS MOST OF THE SOUTHEAST PLAINS, WITH .5
TO .75 INCHES FARTHER WEST.  THIS, COMBINED WITH RELATIVELY
LIGHT STEERING WINDS, SHOULD ALLOW FOR SOME HEAVY RAINERS
ONCE STORMS CROSS ONTO THE PLAINS.

LATER TONIGHT AND MONDAY, THE ATMOSPHERE LOOKS LIKE IT
WILL DRY OUT FAIRLY QUICKLY.  MODEL QPFS ARE NIL OR
VIRTUALLY NIL ACROSS THE AREA.  MODEL SOUNDING DATA
SUGGESTS A COUPLE OF CAPS TO DEAL WITH, ONE A SUBSIDENCE
CAP BETWEEN 300 AND 400 MB, AND THE OTHER BEING MORE SFC
BASED.  THE SUBSIDENCE CAP IS STRONGEST OVER WESTERN
PORTIONS OF THE FORECAST AREA, WHILE THE SFC BASED
ONE IS STRONGEST OVER EASTERN PORTIONS. TOGETHER,
THE TWO WILL WORK TO INHIBIT CONVECTION ACROSS THE
FORECAST AREA DURING THE AFTERNOON HOURS MONDAY.
SO, HAVE DROPPED BACK POPS A LITTLE, FROM ISOLATED
MOUNTAINS AND SCATTERED PLAINS, TO ISOLATED OR LESS
ALL AREAS FOR MONDAY AFTERNOON. LW

LONG TERM DISCUSSION...(MONDAY NIGHT THROUGH SUNDAY).

...DIMINISHING PRECIP MONDAY NIGHT...THEN HOT AND DRY UNTIL SUNDAY...

MONDAY NIGHT: UPPER RIDGE OF HIGH PRESSURE BEGINS TO MOVE IN AND
WIELD INFLUENCE...TAPERING PRECIP OFF FROM WEST TO EAST MONDAY
NIGHT. SCATTERED POPS FOR THE E PLAINS LOOKS GOOD MON EVE...PULLING
BACK TO THE FAR E PLAINS AFTER 03Z.

TUESDAY THROUGH SATURDAY: WITH THE UPPER RIDGE FIRMLY IN PLACE...A
HOT AND DRY WEATHER PATTERN SETS UP FOR THE WEEK. H7 TEMPS OF 18-21
C OVER THE CWA PROMISES PLENTY OF HEAT...WITH A SUBSIDENCE
INVERSION DRYING THINGS OUT. THE RIDGE STARTS TO FLATTEN SLIGHTLY ON
FRI AND SAT WHICH COULD ALLOW SOME STRONGER WINDS TO ENTER THE
REGION...BUT FOR MOST OF THE WEEK WINDS SHOULD REMAIN LIGHT. AN
AREA OF FIRE WEATHER CONCERN BEGINNING WED AND THURS WILL BE THE
EASTERN SAN JUAN AND LA GARITA MTS. THIS AREA WILL BE THE FOCAL
POINT OF THE HEAT AND DRYING...AND WITH DRY FUELS IN PLACE...WILL
MOST LIKELY NEED ATTENTION. LAND MANAGEMENT AGENCIES SHOULD BE AWARE
OF THIS POTENTIAL FOR RESOURCE MANAGEMENT PURPOSES.

SUNDAY: GFS MODEL INDICATES THAT AN UPPER S/W RIDES THE FLOW ACROSS
THE STATE...WITH A COOL AND MOIST PUSH DROPPING DOWN THE E PLAINS
ON SUNDAY. CURRENT GRIDS INTRODUCES SOME SLIGHT POPS FOR THE E
PLAINS ON SUNDAY WHICH LOOKS REASONABLE...SO NO CHANGES NEEDED THERE.

OVERALL...WITH A RATHER BENIGN WEATHER PATTERN EXPECTED THROUGH THE
MAJORITY OF THE WORK WEEK...LITTLE CHANGES NEEDED TO FORECAST GRIDS
OTHER THAN SLIGHT ADJUSTMENTS OF TEMP AND DEWPOINT GRIDS.  MOORE //

.PUB...NONE.
Hazardous weather outlook, Jun 29, 6:00 AM MST, 17 hours 40 minutes before
COZ058>089-093>099-301300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT SUN JUN 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ONE OR TWO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EARLY EVENING MAINLY ALONG THE I-25 CORRIDOR. THE MAIN THREAT FROM
THESE STORMS WILL BE HAIL UP TO 1.5 INCHES IN DIAMETER.

ABUNDANT LOW LEVEL MOISTURE HAS MOVED INTO THE REGION. WIDESPREAD
DEWPOINT TEMPERATURES IN THE 50S WERE LOCATED ACROSS ALL OF THE
SOUTHEAST PLAINS OF COLORADO THIS MORNING. THIS MOISTURE IS EXPECTED
TO REMAIN OVER THE REGION DURING PEAK HEATING...WHICH WILL ALLOW FOR
SUFFICIENT INSTABILITY TO DEVELOP OVER THE AREA BY AFTERNOON.

IN ADDITION...AN UPPER LEVEL DISTURBANCE OVER UTAH AND WESTERN
COLORADO WILL MOVE EAST TODAY DURING PEAK HEATING. THIS WILL ACT TO
ENHANCE THE INSTABILITY OVER THE REGION.

STORMS WILL DEVELOP OVER THE MOUNTAINS BY EARLY AFTERNOON AND MOVE
OVER THE I-25 CORRIDOR BY MID AFTERNOON. WIND SHEAR WILL BE
MARGINAL FOR ROTATING SUPERCELL STORMS...HOWEVER ONE OR TWO OF THESE
STORMS IS EXPECTED TO BECOME SEVERE...WITH THE MAIN THREAT BEING
LARGE HAIL.

STORM MOTION WILL BE TO THE SOUTHEAST AT 10 MPH TODAY. ANY SUPERCELL
STORMS WHICH DEVELOP WILL MOVE TO THE DUE SOUTH AT 15 TO 20 MPH.

IN ADDITION TO THE SEVERE THREAT...LOCALLY HEAVY RAIN IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

UPSLOPE FLOW WILL CONTINUE ON MONDAY...WITH A MOIST LOW LEVEL
AIRMASS REMAINING OVER THE EASTERN PLAINS AND EASTERN MOUNTAINS.
AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP ON MONDAY OVER THE
EASTERN MOUNTAINS AND PLAINS.  IF THERE IS ENOUGH AFTERNOON HEATING
AND THE ATMOSPHERE BECOMES VERY UNSTABLE...THEN SOME OF THE STORMS
MAY BECOME STRONG. WIND SHEAR WILL BE WEAK...WHICH WILL HAMPER THE
DEVELOPMENT OF SEVERE STORMS.

AN UPPER LEVEL RIDGE WILL REMAIN OVER THE REGION DURING THE WEEK...
BRINGING HOT AND DRY WEATHER TO THE REGION.  AS A DISTURBANCE PASSES
TO THE NORTH OF THE REGION IN THE LATER PART OF THE WEEK...BREEZY
CONDITIONS MAY DEVELOP OVER THE MOUNTAINS.  THE BREEZY CONDITIONS
ALONG WITH THE HOT AND DRY WEATHER WILL CREATE FIRE WEATHER
CONCERNS OVER THE REGION...ESPECIALLY THE EASTERN SAN JUAN AND
LA GARITA MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR WEATHER SPOTTERS
WILL BE POSSIBLE OVER THE SOUTHEAST PLAINS AFTER 1 PM THIS AFTERNOON.

HODANISH/PGW

In the hours before

Local storm report, Jun 29, 5:50 PM MST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED REPORT TIME
NATIONAL WEATHER SERVICE PUEBLO, CO
650 PM MDT SUN JUN 29 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    3 E THATCHER              CO   1.75 INCH HAIL
06/29/03   LAS ANIMAS
Local storm report, Jun 29, 7:30 PM MST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO, CO
830 PM MDT SUN JUN 29 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0818 PM    5 SSE LA JUNTA            CO   1.25 INCH HAIL
06/29/03   OTERO                          REPORTED BY PUBLIC.

MW

The radar

The Pueblo radar (KPUX), 74 km away, was scanning. The volume nearest the first event began at 06:40 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Otero

When
June 29, 11:40 PM MST to June 30, 4:00 AM MST
Where
Otero County, 3 mi S of La Junta
Reported by
LAW ENFORCEMENT
Coordinates
37.903, -103.716 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365312.